Each day, more than 1,000 Americans are treated in emergency departments for misusing prescription opioids, according to the Centers for Disease Control and Prevention (CDC). While these prescriptions may be necessary in select cases, the dependence some patients may experience while on the drug can lead to serious addiction, risky behavior or potential overdose leading to death. Knowing the signs of opioid intoxication and withdrawal can help prevent abuse of the drug.
Opioids are powerful pain-reliving narcotics prescribed by a doctor to manage pain. They are often prescribed following an injury or procedure. Statistics from the CDC show this class of powerful drugs is causing more overdoses now than in years prior.
Katia S. Stoletniy, MD, medical director for the Substance Use and Recovery and Wellness Program at Loma Linda University Behavioral Medicine Center, says urging both patients and physicians to choose safer alternatives when working to manage pain can make an impact on lowering the number of overdoses. However, in cases when substitutes may not suffice, it’s crucial to be able to recognize the signs of addiction.
The opioid epidemic — or opioid crisis — is defined as the rapid increase in the use of prescription and non-prescription opioid drugs in the United States and Canada, beginning in the late 1990s and continuing throughout the first two decades of the 2000s.
Opioids are a class of drugs that include the illegal drug heroin, synthetic opioids such as fentanyl, and pain relievers available legally by prescription, such as oxycodone, hydrocodone, codeine and morphine.
Stoletniy says people can help reduce the likelihood of abuse by understanding the signs of opioid use and intoxication. “Opioid use and intoxication can cause body-wide symptoms that can make you feel ill. Too much of the drug can affect different body systems,” she says.
In the stomach and intestines, Stoletniy says opioid use and abuse can cause constipation, cramping and discomfort in the abdomen, as well as vomiting and prolonged nausea.
In the heart and lungs, opioids cause low blood pressure, which can lead to paleness in the face, clammy skin, purple or blue fingernails and lips.
In the nervous system, opioids can cause the inability to feel pain, produce a state of calm or sleep/euphoria, change body temperature and cause the pupils to constrict. Stoletniy says these system indicators can point to drug use.
Stoletniy says the three key symptoms to remember when attempting to identify an opioid overdose are unconsciousness, nearly imperceptible pupils — or pinpoint pupils — and hypoventilation, where the person has drastically slowed their breathing.
Withdrawal symptoms can also point to drug overuse. These symptoms usually peak after 2-3 days without use, and then decrease within a week of stopping the opioid. “Symptoms of opioid withdrawal can be frightening,” Stoletniy says. “Withdrawals could cause high blood pressure, a rapid heart rate, difficulty breathing or apnea, nausea, dry mouth, vomiting and diarrhea.”
As people use opioids repeatedly, their tolerance increases and they may not be able to maintain the same dose for the desire effect. Stoletniy says this can cause people to turn to unsafe or unregulated sources for these drugs and even switch from prescription drugs to cheaper and more risky substitutes such as heroin.
“Don’t be afraid to confront someone you may fear is abusing a drug,” Stoletniy says. “Having an honest conversation can be the first step. If your concerns become worse, a trip to the Emergency Department, urgent care or a mental health facility may be needed.”
For more insight into the impact of opioids, visit our Loma Linda University Substance Use Program page. If you, or someone you love is suffering from a drug addiction, call 866-884-2334 to learn about the treatments we offer.